Alert archive / Wyoming / Red Flag Warnings in 2020

Red Flag Warning 10, NWS Cheyenne, WY

July 9, 2020

NWS Cheyenne, WY issued this red flag warning at Jul 9, 2020, 12:37 PM MDT. It took effect at Jul 10, 2020, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2020, 12:37 PM MDT (18:37 UTC)
In effect from
Jul 10, 2020, 11:00 AM MDT
Expired
Jul 10, 2020, 9:00 PM MDT
In force
10 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

011 
WWUS85 KCYS 091837
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
1237 PM MDT Thu Jul 9 2020

...CRITICAL FIRE WEATHER CONDITIONS FRIDAY FOR PARTS OF SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE...

NEZ311>313-WYZ301-302-305-307-309-310-101200-
/O.UPG.KCYS.FW.A.0007.200710T1700Z-200711T0300Z/
/O.NEW.KCYS.FW.W.0010.200710T1700Z-200711T0300Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
Box Butte/South Sioux-
Scotts Bluff National Monument/Wildcat Hills-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-North Laramie Range/Medicine Bow NF-
Sierra Madre Range/Medicine Bow NF-Snowy Range/Medicine Bow NF-
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
1237 PM MDT Thu Jul 9 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT FRIDAY FOR
STRONG WINDS AND VERY LOW RELATIVE HUMIDITY VALUES...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM to 9 PM MDT Friday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 311, 312, and 313 in 
  Nebraska. Fire weather zones 301, 302, 305, 307, 309, and 310 
  in southeast Wyoming. 

* WIND...Westerly 25 to 30 mph with gusts up to 45 mph. Wind prone
  areas could see higher gusts. Westerly winds 20 to 25 mph with
  gusts 30 to 35 mph in the western Nebraska Panhandle.

* HUMIDITY...5 to 13 percent.

* HAINES...5 to 6.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WILLS
3 follow-up statements
765 
WWUS85 KCYS 092025
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
225 PM MDT Thu Jul 9 2020

...CRITICAL FIRE WEATHER CONDITIONS FRIDAY FOR PARTS OF SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE...

NEZ311>313-WYZ301-302-305-307-309-310-101200-
/O.CON.KCYS.FW.W.0010.200710T1700Z-200711T0300Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
Box Butte/South Sioux-
Scotts Bluff National Monument/Wildcat Hills-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-North Laramie Range/Medicine Bow NF-
Sierra Madre Range/Medicine Bow NF-Snowy Range/Medicine Bow NF-
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
225 PM MDT Thu Jul 9 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT
FRIDAY FOR STRONG WINDS AND VERY LOW RELATIVE HUMIDITY VALUES...

* AFFECTED AREA...Fire weather zones 311, 312, and 313 in 
  Nebraska. Fire weather zones 301, 302, 305, 307, 309, and 310 
  in southeast Wyoming. 

* WIND...Westerly 25 to 30 mph with gusts up to 45 mph. Wind
  prone areas could see higher gusts. Westerly winds 20 to 25 
  mph with gusts 30 to 35 mph in the western Nebraska 
  Panhandle. 

* HUMIDITY...5 to 13 percent.

* HAINES...5 to 6.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
989 
WWUS85 KCYS 100857
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
257 AM MDT Fri Jul 10 2020

...CRITICAL FIRE WEATHER CONDITIONS FRIDAY FOR PARTS OF SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE...

NEZ311>313-WYZ301-302-305-307-309-310-101700-
/O.CON.KCYS.FW.W.0010.200710T1700Z-200711T0300Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
Box Butte/South Sioux-
Scotts Bluff National Monument/Wildcat Hills-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-North Laramie Range/Medicine Bow NF-
Sierra Madre Range/Medicine Bow NF-Snowy Range/Medicine Bow NF-
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
257 AM MDT Fri Jul 10 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR STRONG WINDS AND VERY LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 301, 302, 305, 307, 309, 310, 
311, 312, AND 313...

* AFFECTED AREA...Fire weather zones 311, 312, and 313 in 
  Nebraska. Fire weather zones 301, 302, 305, 307, 309, and 310 
  in southeast Wyoming. 

* WIND...Westerly 25 to 30 mph with gusts up to 45 mph in
  southeast Wyoming. Wind prone areas could see higher gusts.
  Westerly winds 20 to 25 mph with gusts 30 to 40 mph in the 
  western Nebraska Panhandle. 

* HUMIDITY...5 to 11 percent.

* HAINES...6.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Braun
923 
WWUS85 KCYS 101942
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
142 PM MDT Fri Jul 10 2020

...CRITICAL FIRE WEATHER CONDITIONS FRIDAY FOR PARTS OF SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE...

NEZ311>313-WYZ301-302-305-307-309-310-110300-
/O.CON.KCYS.FW.W.0010.000000T0000Z-200711T0300Z/
Pine Ridge/Nebraska National Forest/Oglala National Grasslands-
Box Butte/South Sioux-
Scotts Bluff National Monument/Wildcat Hills-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-North Laramie Range/Medicine Bow NF-
Sierra Madre Range/Medicine Bow NF-Snowy Range/Medicine Bow NF-
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
142 PM MDT Fri Jul 10 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR STRONG WINDS AND VERY LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 301, 302, 305, 307, 309, 310, 311, 312, AND 313...

* AFFECTED AREA...Fire weather zones 311, 312, and 313 in 
  Nebraska. Fire weather zones 301, 302, 305, 307, 309, and 310 
  in southeast Wyoming. 

* WIND...Westerly 25 to 30 mph with gusts up to 45 mph in 
  southeast Wyoming. Wind prone areas could see higher gusts. 
  Westerly winds 20 to 25 mph with gusts 30 to 40 mph in the 
  western Nebraska Panhandle.

* HUMIDITY...5 to 11 percent.

* HAINES...6.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Jul 9, 11:57 AM MDT, 40 minutes earlier.

Area forecast discussion, Jul 9, 11:57 AM MDT, 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1157 AM MDT Thu Jul 9 2020

.UPDATE...
Issued at 503 AM MDT Thu Jul 9 2020

Early update made this morning as a cold front, marked by wind
directional changes to its north and south, combines with immense
instability this morning for thunderstorm development. Currently,
the front is draped along a line extending from Converse County,
into Nio, and east into the southwest corner of South Dakota. No
storms are developing along the western portion of the frontal
boundary with deep dewpoint depressions. However, storms have
popped up across the far northeast corner of Nio and threaten to
move south into northern Sioux and Dawes Counties. Have updated
grids for this development and will continue to monitor.

&&

.SHORT TERM...(Today and tonight)
Issued at 219 AM MDT Thu Jul 9 2020

A generally clear night across southeast Wyoming and the western
Nebraska Panhandle this morning. A few low clouds exists across
the High Plains from Douglas, WY to Chadron, NE, where current
dewpoints range from 45 to 60 degrees. These low clouds are
indicative of the dryline, now situated along the North Platte
River Basin. Under the influence of a relatively strong shortwave
forecast to transition through the upper level ridge today, this
dryline will rotate clockwise, parking itself along the lee-side
of the Laramie Range by noon today where it will serve as the
initiation point for this afternoon and evening's thunderstorm
development. Over the course of the afternoon, expect the dryline
to transition east as the shortwave ejects into the Upper Midwest.

Today's shortwave is much stronger than we've seen in a while and
will be paired with moderate diffluence aloft, due to a 70 kt 300
mb jet lifting progressively to the northeast over the course of
the day. At the surface, expect 1000-2000 J/kg MLCAPE across the
Wyoming sector, and 2000-3000 J/kg MLCAPE across the Nebraska
sector, to combine with 40-50 0-6 km bulk shear and steep midlevel
lapse rates for the potential for severe thunderstorms this
afternoon and evening across the High Plains. Timing will be
dictated by the dryline's clockwise rotation as a moisture-rich
easterly, upslope flow gets established from north to south. Per
SPC, the Wyoming side of the High Plains is under a Moderate Rick
of severe weather, while the Nebraska side is under a Slight Risk
with better PWATS and dewpoints advecting west in this corridor
earlier than locations west. Isolated to scattered supercells are
the expected mode, with large hail and strong, damaging winds the
primary threat, especially as storms are able to build vertically.
Still, of note is the strongly capped environment as seen in
soundings. Will need to erode this cap before any development
takes place.

With easterly surface winds in place and westerlies aloft, showing
a brief signal of 0-1 km helicity, primarily across areas along
and south of the North Platte River in the Nebraska Panhandle in
the early evening. Per SPC, we only have a 2% risk of tornado
development under these conditions. Have made note of this in the
discussion as to the west, have forecasted a slight chance of
thunderstorms this afternoon across the Laramie Valley and areas
just west of the Laramie Range. There's a short time frame for
thunderstorm development before the dryline exits east under the
influence of the shortwave aloft; however, there is a period in
the mid-to-late afternoon where MLCAPE, PWATS and shear will be
relatively high. Will have to watch this area closely for any sort
of severe development during the projected window of opportunity.

Other than thunderstorm development today, winds will generally be
light, with high temperatures reaching into the 80s across most
locations; 70s in the high terrain.

.LONG TERM...(Friday through Wednesday)
Issued at 219 AM MDT Thu Jul 9 2020

An upper level ridge will continue to deepen over the region,
with the surface high in place over the Four Corners. Days will be
warm and dry, with temperatures reaching into the upper 80s and
90s each day. Will approach 100 degrees east of the Laramie Range
Friday, and again Sunday, as westerly winds strengthen across the
region as a upper level low transitions east north of the ridge
across Montana. This will make for particularly critical fire
weather conditions, with a Fire Weather Watch already in place for
Friday. Another may be needed Sunday. Please see the fire weather
discussion below and/or the Watch for further details. As this
ridge remains quite strong, will stay in place over the course of
the weekend, with first signs of any sort of pattern change or
relief not coming until Tuesday, as guidance suggests that a
trough kicks the ridge east, bringing the region some much needed
rain. A fair amount of disagreement between model output yet with
widely ranging precipitation forecasts, with this trough. Still,
all guidance brings the ridge right back for a return to warm and
dry conditions in the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1142 AM MDT Thu Jul 9 2020

Conditions continue in VFR for all sites in Wyoming and Nebraska
Panhandle; although thunderstorms may slightly limit visibility
temporarily for the Nebraska Panhandle during 01Z to 06Z. KCDR
may see lightning associated with those thunderstorms from 01Z to
02Z. Up to 25mph wind gust is possible for KCYS, KRWL and all
Nebraska sites during the passing of these storms from 01 to 06Z.

&&

.FIRE WEATHER...
Issued at 219 AM MDT Thu Jul 9 2020

Another warm and dry day today under a ridge of high pressure
with minimum humidities 10 to 20 percent across southeast Wyoming
and the western Nebraksa Panhandle. A few LAL2 storms possible
across the Laramie Valley and areas east this afternoon.
Conditions become critical Friday as a disturbance moves quickly
to the north. Winds up to 40 mph may mix down to the surface with
very dry conditions in place. A Fire Weather Watch is now in
effect Friday with the next day of concern coming Sunday. First
chance for a pattern change/wetting rains Tuesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Friday morning through Friday evening
     for WYZ301-302-305-307-309-310.

NE...Fire Weather Watch from Friday morning through Friday evening
     for NEZ311>313.

&&

UPDATE...AB
SHORT TERM...AB
LONG TERM...AB
AVIATION...AW
FIRE WEATHER...AB
Hazardous weather outlook, Jul 9, 3:40 AM MDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
340 AM MDT Thu Jul 9 2020

WYZ101-103>106-109>117-100945-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
340 AM MDT Thu Jul 9 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a chance of a few thunderstorms this afternoon, mainly
along and just west of the Laramie Range. Brief gusty winds up to
55 mph are possible with these thunderstorms as they move east.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of critical fire weather conditions are expected over the
next few days, especially Friday and Sunday. Be sure to not be
the fire source, as fires are likely to grow quickly under
forecast conditions.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ102-107-108-118-119-100945-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
340 AM MDT Thu Jul 9 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered thunderstorms are possible this
afternoon across far eastern Wyoming and western Nebraska. Some of
these thunderstorms may become severe with strong, gusty winds and
large hail possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of critical fire weather conditions are expected over the
next few days, especially Friday. Be sure to not be the fire
source, as fires are likely to grow quickly under forecasted
conditions.

.Spotter information statement...

Spotter activation is unlikely this afternoon.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:53 AM MDTFire Weather WatchCYS11 hr
Jul 9, 4:46 PM MDTSpecial Weather StatementCYSPlatte44 min
Jul 9, 4:54 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte51 min
Jul 9, 5:06 PM MDTSpecial Weather StatementCYSLaramie39 min
Jul 9, 5:37 PM MDTSpecial Weather StatementCYSGoshen38 min
Jul 8, 7:21 PM MDTSpecial Weather StatementCYSBox Butte39 min
Jul 9, 5:18 AM MDTSevere Thunderstorm WarningCYSDawes24 min

Nearby

Red Flag Warnings in Wyoming, 2020Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.